Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Had low testosterone. Took TRT injections. Got mild sore throat. Side effect?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2263 Questions
I'm looking for some advice on where to go for the next step to investigate and find the problem that surfaced about 2.5 months ago.

I'm a 37 YO male and I've always been active and healthy. This is really my first time trying to navigate (the very frustrating and slow) healthcare system.

Four months ago I visited a doctor for a regular routine physical. They did blood work and found that my testosterone was low. I was put on TRT injections of 1cc a week. Within two weeks I was feeling fantastic, more active, better sleep.....I was happy.

About 5 weeks after I started I woke up one morning with a tightness and pressure on the left side of my throat, that turned into a mild sore throat in that one spot, a lot of fatigue and enlarged lymph nodes. A week later I went to this same doctor who prescribed Prednisone and the antibiotic (Augmentin). I own a few companies and I was traveling a lot so I did not put anymore thought into it at the time. I figured I must have been stressed and maybe run down my immune system so the scripts should take care of it.

Two weeks later I started to itch, it's a mild but annoying itch that can be relieved with a quick scratch. There is no specific area and it seems to be more prevalent in the evening. It may be behind the ear, on the leg or under my arm. It comes in very small spots anywhere on my body and again it is easily relieved with a quick itch. Standard creams, lotions or even Benedrryl do not suppress the itch.

With this new symptom I went back into the doctor who ordered a contrast CT of the head and neck, check x-ray and series of standard blood work (CBC, thyroid, EBV, Estogen, Test levels, mono etc).

He specifically said the xray and CT was to look at the possibility of something like Lymphoma. According to him, everything came back within normal ranges. My lymph nodes while enlarged were not out of the normal size range (whatever that is) and the CT and x-ray were not alarming and very normal according to the radiologist who created the report.

He then sent me to an ENT. I was scoped and prodded, more blood work was done for allergies and everything came back normal. The scope showed no abnormalities he could see in the nose or throat.

This is where I am at today and I am not sure where to go next. I've very in tune with my body and physically active. I still have slightly enlarged lymph nodes in my neck and shoulder areas and I am itchy everyday.

The original tightness of the throat and sore throat stopped about a month and a half ago. Now I am left with some fatigue, enlarged lymph nodes and this itch. I have also stopped the TRT and it has been 14 days since my last injection.

What would be a recommended next step? My current primary care surely is out of ideas.

Thanks in advance.
Posted Tue, 1 Oct 2013 in Medicines and Side Effects
Answered by Dr. Ram Choudhary 8 hours later
Brief Answer:
some work up needed

Detailed Answer:
Welcome to healthcare Magic!
You have put your problem in quite organized way.
The throat problem has nothing to do with testosterone shots, anyway that problem has subsided now.
The testosterone and the additional steroid taken for the throat problem seems to be the trouble maker, your body has reacted heavily.
Some patients get cholestatic jaundice that leads to itching like this.
I will like you to get fresh CBC, Renal function test, Liver Function test and an ultrasound of whole abdomen. Let me know the reports.
Take tablet Levocetirizine 5mg daily at bed time for itching.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Follow-up: Had low testosterone. Took TRT injections. Got mild sore throat. Side effect? 12 hours later
I can have those health markers tested again.

Follow up questions...

1. Would it be normal or possible for the symptoms suck as itching to start 5-6 weeks after starting the injections? Before the symptoms started I had felt great.

2. How long post injections could the itching last? I'm 15 days since my last injection with no noticeable drop in symptoms yet.
Answered by Dr. Ram Choudhary 10 hours later
Brief Answer:
investigation will clarify

Detailed Answer:
Welcome back.
Please first get the investigations to know the cause.
If it is steroid then it is
1. Possible to have it 4-5 weeks after the injections starting.
2. It tends to resolve slowly takes 4-6 weeks for the itching to resolve.
Hepatitis can also cause similar signs and symptoms so the investigations are important.
I hope the advise will be helpful for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor